University of Hertfordshire

From the same journal

By the same authors

The evolution and characteristics of UK deaths involving GHB and its analogues

Research output: Contribution to journalMeeting abstract

View graph of relations
Original languageEnglish
Number of pages1
Pages (from-to)16
JournalResearch and Advances in Psychiatry
Journal publication dateMar 2014
Volume1
IssueSupp 1
Publication statusPublished - Mar 2014
Event3rd International Conference on Novel Psychoactive Substances (NPS) - Domus Pacis, Terra Rossa, Rome, Italy
Duration: 15 May 201416 May 2014

Abstract

Introduction: misuse of gamma hydroxybutyrate (GHB) and gamma butyrolactone (GBL) increased in Western countries from the early 1990s. The period since has seen a rising numbers of deaths. This presentation outlines the evolution and principal characteristics of United Kingdom (UK) fatalities.
Methods: analysis of trends and principal characteristics in such deaths using information mainly extracted from the National Programme on Substance Abuse Deaths database, which receives information voluntarily from coroners and other sources on drug-related deaths in the UK and the Islands. Relevant cases associated with use of GHB, GBL and 1,4- BD were identified by searching the database with the following terms - 'GHB', 'GBH', ‘GBL’, ‘1,4-BD’, ‘BDO’, 'gamma hydroxybutyrate', ‘gamma butyrolactone’ and 'sodium oxybate'. The exact number of GHB-related fatalities is unknown due to its endogenous nature and rapid elimination, limiting toxicological detection.
Results: by September 2013, 159 relevant fatalities were reported; rising from 1 in 1995 to peak at 25 in 2009. Principal characteristics: White; young (mean age: 32 years); male (82%); drug misuse history (70%). Most deaths (79%) were accidental or related to drug use, the remainder being (potential) suicides. GHB/GBL alone was implicated in 37% of cases. Commonest co-ingested substances were alcohol, diazepam, stimulants, opioids, and ketamine. Post
mortem blood levels tend to be twice that of deaths involving GHB/GBL on its own compared with co-ingestion.
Conclusions: the data suggest a significant level of caution when ingesting GHB/GBL, particularly with CNS depressants and/or stimulants. Deaths still occur despite legal controls on GHB and its analogues.

Activities

ID: 7204911